Janesville54.1°

Changing prescriptions can be dangerous; more safeguards being sought

Print Print
GINA R. HEINE
November 19, 2007
— Laura Peck of Janesville can’t say for sure, but she’s almost positive that medication switching led to her daughter’s death from an epileptic seizure.

“Her seizures were never controlled,” she said. “I think she was on every medication they made.”


Tina Smazal, 24, was on a 23-pill-a-day regimen before her death Aug. 3, 2006.


Because epilepsy requires different treatment plans for each person, switching forms of medication that prevent seizures is, in some cases, actually causing seizures and side effects, said Dr. George Morris III, director of the Regional Epilepsy Center at St. Luke’s Medical Center in Milwaukee.


A 1996 study of people with epilepsy found 250 had medication switched of the 1,333 respondents, he said. Of those, 74 people reported side effects or seizures as a result of the switch.


It’s easy for Morris to provide examples of how medication substituting became a big problem. He recalls the police officer who had a seizure on the job and the woman who had a seizure in her sixth month of pregnancy.


Doctors and patients are pushing state lawmakers to pass a pending bill that would require a pharmacist to obtain and document consent from the doctor and patient before substituting any drug product for treating epilepsy or seizure disorders, Morris said.


The notification would happen any time a drug is switched in any direction—whether it’s from a generic to a brand name and vice versa, brand to brand or generic to generic, he said.


“That gives the doctor opportunity to make a new plan with the patient about what additional monitoring (is needed),” he said. “You as a patient may … get home to find pills a different color or shape. That’s a pretty substantial thing for someone because we want people to be employed. We do not want an illness to rule their life.”


Why is it a problem?

The response to anti-epileptic medications is highly individualized for the more than 2 million Americans with epilepsy. No single treatment works for all individuals with epilepsy, according to the Epilepsy Foundation.


The problem comes in when a generic drug isn’t exactly the same as another generic form or brand name. To gain federal approval, a generic drug’s bioequivalence needs to be 80 percent to 125 percent of the brand name with 90 percent assurance.


So a patient switching from one generic to another could go from a bioequivalence of 80 percent to 125 percent, Morris said. That can result in unnecessary side effects or break-through seizures because some people have a narrow therapeutic range.


Loss of independence

Annette Baker of Janesville recently attended a conference in Cincinnati where she learned more about medication substituting concerns. Baker is a board member of the Epilepsy Foundation of Southern Wisconsin.


She wants people to be aware of the problem because the break-through seizures that can result from medication switching can cause people to lose their independence. Such situations can result in the loss of a driver’s license, preventing people from continuing to work, she said.


Money plays a role

Substituting can come down to money—both for the patient and the insurance company. Some plans will pay only for generic drugs, leaving the patient to foot the difference to get the brand name.


Morris recently priced a generic form of seizure medicine online at $9.99 for a standard monthly supply while the brand name would be $34.99.


“My concern is we do have a lot of people … who don’t have the luxury of being able to afford the drug that is going to be beneficial for them,” Baker said.


With the nation spending $141 billion on medications annually, studies show substantial savings—nearly $9 billion in one study—if all potentially generic mediations were used in their generic forms, Morris said.


The result is a balancing act, he said, of prescribing cheaper generic medications that could have a different result on a person with epilepsy.


“At the end of the day we have to make the whole thing make sense and have to make it safe for people,” he said.


Peck knows now she won’t take any chances with medication for her 6-year-old granddaughter Nicole—Tina’s daughter—who was just diagnosed with epilepsy.


“I will always pay the extra money that it costs,” Peck said.


What should you do?

Dr. George Morris III, director of the Regional Epilepsy Center at St. Luke’s Medical Center in Milwaukee, recommends:


-- If you are requesting a brand name prescription, make sure the pharmacist knows that is what you want.


-- When you receive your prescription, look at it to make sure it is exactly what you were told it would be.


-- If a substitution is made, make sure to talk to your doctor to let him or her know there is a generic being used. Ask if you should do anything differently. Your doctor might choose to do additional monitoring or other precautions.



Print Print